Progesterone Treatment

After my experience with this and having searched for and struggled to find answers on the net, I thought I would share this just in case anyone else is, like I was, searching for answers at midnight and getting the run around from NHS 111. I was given Northisterone 5mg 3 x per day after laproscopic excision surgery for a 5cm endometrioma, and severe endometriosis. I had refused all other medical treatments, as I know that in general, I don't tolerate them well. I had a few weeks of spotting at first and then no bleeding for two months. The GP had advised me that I could reduce the dose to 2 tablets a day once my bleeding has stopped so after two and a half months of compliance, this is what I did. 1 week later I started to get cramps, and bleed. The cramps increased in severity throughout the day - they were quite sharp and caused me to double over. There was no pain at other times. After a severe cramp I felt like I was passing a large amount of blood, but looking at the pad I was wearing, I saw a two inch long by about an inch wide of a tissue like substance, greyish in colour with tiny blood vessels running through it. It had no particular form. The following day I took this to our local urgent care centre, where after taking a full history and examining the tissue in suspension, the doctor said that it looked very much like uterine tissue, she was quite sure, but has sent the sample to histology for confirmation.

From what I can glean from what she told me and doing more educated research on the net, this is a rare side effect of progesterone treatment, and can result in expulsion of the entire uterine lining in one piece. I only expelled a small portion, but It was a very unsettling experience, compounded by the fact that I couldn't find any definite information on the net. As far as I know, this isn't dangerous, but it is rare - no mention of the possibility of this in the medication leaflet.

If the histology results show anything different to what is expected, or if my consultant has more to add on the subject, I will reply to this post and let you know. I just wanted to leave this out there so that people can refer to it, and not be simply diagnosed with early miscarriage as others apparently have.

8 Replies

oldestnewest
  • Thank you for the advice. I take norethisterone 3 times a day too and have been doing since August. I still struggle with my periods now but like yourself, other treatment doesn't agree with me. I had a lap for endo at the end of October and are still waiting for a further plan and guidance.

    Charlotte x

  • Hi Charlotte, I hope things go better for you! I'm having the period from hell now! X

  • Thanks for this! I started Norethisterone in October in addition to my mirena but I take it like the pill, 3 weeks on 1 off so I still have a horrible period.

    I have my next appointment with gynae in a couple of weeks but I'm hoping to come off it and get the mirena taken out. I'm not sure the hormones are doing me much good, I'm a lot more teary and emotional since I started them.

    I've read a lot about the 'mirena crash' and the impact of stopping hormones so I'm grateful to hear about your experiences coming off Norethisterone, at least if the same happens to me I won't be as scared!

  • You're welcome Lil_Me. Since you're having a period every month anyway, I wouldn't have thought it would happen to you. From what I can gather my uterine lining has fallen away in a lump because it has got so thick with the treatment, and not been shed as normal. You're right though, hormone treatment can sometimes be more trouble than it's worth. Good luck. XX

  • I can completely relate. Its hard for the gynaecologists because most of them don't have to live with it like we do. I'd love to not take any hormone but I constantly bleed without it xx

  • Hi ladies, I wonder if any of you can help me? I have been bleeding now for two months solidly and before that I was on the Zoladex injection which is supposed to stop bleeding but I bled through that too!

    I have been put on a mini pill as apparently that will stop me bleeding, but I've had no joy!!...

    It's really starting to get me down now, my consultant says that for some reason my body just wants to bleed, but it's not normal! ...

    I have to have a Hydroscopy on 16 February which I'm really scared about what they may find!.. They said they will check for Endo cancer and Womb cancer, I'm so scared.

    I just wondered whether any of you ladies have experienced anything similar... Any advice or help would be so much appreciated.

    Sorry to ramble!!

    Kelly ️xx

  • Sorry - I don't have any experience with this - I have always had regular periods in spite of the severe endo. From having a quick look on Dr Google a hydroscopy only looks at the inside of your womb, so will not diagnose Endometriosis. This can only be seen during a laproscopy. If your scan is clear for cancer, you could ask to try Progesterone treatment (like the mini pill, only a much higher dose). Try not to be scared - easier said than done I know, but I know we cause ourselves extra problems by being tense and worried all the time. I'm trying to take an "I'll cross that bridge when I come to it approach". When you get the all clear you will have wasted a lot of time and energy on being worried for no reason. Try and distract yourself - read, watch your favourite box set...anything to keep yourself from obsessing about it. Good luck with everything. XX

  • Thank you so much for your reply and you are right, I need to only worry when there is a reason to worry!!

    I have stage 4 Endo after having 2 major ops within the last 2 years. I only found out I had Endo 2 yrs ago so all of this has been a lot to take in.

    I had 3 miscarriages and not even then did anyone indicate Endo... Now last year I have been told I am infertile because of the Endo.

    My life has been knocked upside down and now with this continual bleeding it's just so wearing. I go to work with a fake smile when inside I'm broken!

    I have been put on the mini pill Desorex last month and I'm still bleeding heavily!...

    Thank you again for responding.

    Kelly xxx

You may also like...